By Jayne ODonnell
Wed., April 15,1998
USA TODAY
Section: LIFE


Heart Medication can Harm Gums:

Increasingly popular heart and blood pressure drugs are causing gum swelling that can turn into serious gum disease if untreated.

About 25% of the millions of people taking calcium channel blockers -- drugs used to control high blood pressure and treat angina -- experience gum enlargement, says Sebastian Ciancio, a periodontist and professor at the University at Buffalo School of Dental Medicine. Swollen gums make it easier for bacteria to accumulate on the teeth, invade gum tissue and spread to a tooth's bony support. If too much bone is lost, teeth can fall out.

Procardia and Cardizem, the two most popular calcium channel blockers, are taken by about 3 million patients. Dilantin, used to control epileptic seizures, and cyclosporins, which prevent rejection of organ transplants, also can cause gum swelling.

Enlarged gums also make it harder for patients to properly brush or floss away bacterial plaque from teeth. That can increase infection.

Sally Cram, a Washington, D.C., periodontist, says that if the swelling is caught early enough, it is easily treatable. She will clean patients' teeth thoroughly and put patients on a rigorous dental hygiene program -- and recommend that their doctors consider switching them to another medication. Still, surgical removal of the excess tissue may be needed in severe cases, she says.

Ciancio says patients are not adequately warned about the risks. Pfizer, which sells Procardia, and Hoechst Marion Roussel, which sells Cardizem, list gum swelling among the drugs' side effects. Leaflets distributed by pharmacists recommend that patients using Procardia XL brush and floss their teeth to reduce swelling and tenderness and consult doctors if they have gum problems. Cardizem users also are advised to consult physicians if they experience gum swelling.

Pfizer spokesman Brian McGlynn says less than than half of 1 percent of participants in clinical trials for Procardia experienced gum swelling. ``And we have our ears up very sharply for this sort of thing,'' McGlynn says.

``We haven't seen it as a great problem,'' says Hoechst spokesman Charles Rouse. ``But that doesn't mean it's not of concern.''

Ciancio says dentists and periodontists are not adequately reporting the growing number of cases of gum enlargement. But he also worries that heart doctors aren't taking the side effects seriously. ``Whenever we tell a physician that the drugs are causing gum enlargement, they say, `You're a dentist -- what do you know about drugs?' '' Ciancio says.

He says patients should be vigilant about oral hygiene while they are on Procardia, Cardizem or any of the other drugs known to cause gum enlargement.

Patients who notice a change in their gums while taking a medication should see their dentist to get a diagnosis and to see whether they should change medications, Ciancio says.

GO BACK


Richard Mao, D.M.D.
Practice Limited to Periodontics
Implantology
E-Mailwith Questions

 

402 Severn Bldg.
8600 La Salle Rd.
Towson, Md. 21286
Tel:(410) 321-9595
707 N.Hickory Ave.
Bel Air, Md. 21014
Tel:(410) 879-6969